ACCOMPANIED BY HIS MOTHER, RF, 15, arrives at your ED complaining of weakness, nausea, and abdominal pain. He's pale, breathing deeply and rapidly on supplemental oxygen via nasal cannula, and receiving an I.V. infusion of 0.9% sodium chloride solution via a large-bore peripheral venous access device.
RF's vital signs are temperature, 98.6° F (37° C) orally; heart rate, 124; respirations, 24; and BP, 100/70 lying and 80/60 sitting. His skin turgor is poor. The paramedics who transported him to the ED tell you that his finger-stick blood glucose level was 360 mg/dL en route.
What's the situation?
RF's mother says that earlier today, he participated in a karate tournament and wasn't feeling well afterward. Two hours after they arrived home, she found him vomiting and confused, so she called 911.
She says that recently, her son has been experiencing frequent urination, thirst, increased hunger accompanied with weight loss, and periods of irritability and fatigue.
What's your assessment?
Based on the patient's clinical status and available history, you suspect that he has acute hyperglycemia and diabetic ketoacidosis (DKA) caused by undiagnosed type 1 diabetes. Although the causes of type 1 diabetes aren't always known, it results in autoimmune destruction of the pancreatic beta cells responsible for insulin production.
Following exercise, insulin production normally increases as glucagon and epinephrine decrease. This doesn't happen in patients with undiagnosed or inadequately treated type 1 diabetes, leading to acute hyperglycemia. Without prompt and appropriate treatment, acute hyperglycemia in a patient with type 1 diabetes can progress to DKA.
What must be done immediately?
Assess and support your patient's airway, breathing, and circulation as you collaborate with the ED healthcare provider on patient care. Attach him to a cardiac monitor, obtain an ECG, and continue to administer isotonic fluid as prescribed.
Obtain specimens for stat lab tests including blood glucose, a complete blood cell count; electrolyte, renal, and hepatic panels; an A1C; and an arterial blood gas analysis. Obtain a specimen for urinalysis, and arrange for a chest X-ray to evaluate for pulmonary pathology such as pneumonia.
The blood test results are within normal limits, except for blood glucose at 420 mg/dL, potassium at 3.3 mEq/L (normal is 3.5 to 5.1 mEq/L) and an A1C level of 8%. RF's hypokalemia is due to osmotic diuresis and vomiting, and he has metabolic acidosis. The recommended A1C for adolescents with diabetes is less than 7.5%. Administer I.V. insulin as prescribed.
What should be done later
Your patient is admitted for treatment. Because insulin can drive potassium into the cells, monitor him closely for worsening hypokalemia. Once his blood glucose, electrolytes, and acidosis are normalized, he's transitioned to a subcutaneous insulin regimen.
Refer him and his mother to a diabetes nurse educator and a nutritionist. Provide patient education including information about insulin, signs and symptoms of hypo- and hyperglycemia, and using a glucometer. Advise him to wear a medical-alert bracelet. He'll also need regular evaluations by an ophthamologist, endocrinologist, and primary care provider for diabetes-related complications. His A1C should be checked quarterly. Although his coach will need to know about his diabetes, reassure RF that with proper management, he can safely participate in athletics while controlling his diabetes.
American Diabetes Association. Standards of medical care in diabetes—2010. Diabetes Care
. 2010;33(suppl 1):S11–S61.
Chansky ME, Corbett JG, Cohen E. Hyperglycemic emergencies in athletes. Clin Sports Med
Unger J. Management of diabetes in pregnancy, childhood, and adolescence. Prim Care Clin Office Pract